Tennessee, 2020

Flash Flooding in Tennessee, June 29, 2020

June 29, 2020 · NWS MRX · 3 events in 2 counties and zones

Weak northwesterly steering flow was marked by a 500 MB ridge axis over middle Tennessee. This allowed convection to move from central Kentucky into portions of the Tennessee Valley near Knoxville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Weak northwesterly steering flow was marked by a 500 MB ridge axis over middle Tennessee. This allowed convection to move from central Kentucky into portions of the Tennessee Valley near Knoxville. Heavy rain produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 29, 6:58 PM EST, 37 minutes earlier.

Area forecast discussion, Jun 29, 6:58 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
758 PM EDT Mon Jun 29 2020

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight and Tuesday)...
Not much change in upper level pattern with a closed low over
southeast Canada and the northeast states and an upper level ridge
over the Gulf of Mexico extending north across the southeast
states. Weak shortwave energy was moving southeast from KY into NE
Tennessee and another shortwave moving from west to east across
southern middle TN triggering showers and thunderstorms that were
approaching southeast TN. The airmass south of the morning
convection is unstable with the high moisture content as dew
points are in the lower 70s and temperatures have warmed into the
mid to upper 80s. Earlier CAM solutions showed a cluster of
thunderstorms developing over east TN and with 20-30 Knot mid
level flow this area. These storms have already started developing
and may produce a few strong to severe storms with damaging winds
possible and also very heavy rainfall. Localized flooding
possible through early evening.

Tonight showers decrease but with NW flow bringing shortwaves into
the eastern Tennessee Valley overnight some showers and storms may
occur across mainly the northeast half of the area. Kept chance pops
in forecast. On Tuesday more of the same pattern with shortwave
energy moving southeast from the northwest and deep layer west to
northwest flow of 10 to over 20 knots and the development of
moderately large CAPE values up to 2000+ J/kg. This should be
sufficient for scattered clusters of storms producing potentially
damaging wind gusts Tuesday afternoon and evening. The risk for
severe storms may be hampered by any morning showers and storms that
keep cloud cover in place which would hamper warming. Think southern
areas will have better risk for strong storms in the afternoon and
evening. Heavy rainfall possible in areas where storms move over
same locations so flooding also possible.

TD

.LONG TERM...(Tuesday night through Monday)...
The synoptic pattern through the period will feature a blocking
ridge over the central US and a closed low over New England
transitioning to an open trough off the east coast. The closed low
will be the dominant feature for wet weather at the start of the
period, with the ridge becoming dominant and supplying drier
conditions later in the week.

A saddle point will be located over IN/OH on Tuesday night, with a
deformation zone extending across KY and East TN. Confluence along
that zone will provide forcing in a very moist environment Tuesday
night and Wednesday, and a low level boundary will aid in the
maintenance of upstream convection overnight. Likely to categorical
PoPs will be forecast, and there are concerns for potential flooding
from storms training from NW to SE along the boundary. This will
continue to be mentioned in the HWO. The axis of heaviest rainfall
appears to be across our central sections Tuesday night, shifting to
southern sections Wednesday as a shortwave trough moves around
the closed low.

As the shortwave trough pushes through on Wednesday night, drier air
from a northerly flow builds into northern section of our area, with
the main axis of lift and moisture moving south and west. As a
result, PoPs drop to just a chance in the southern half with a
slight chance north on Thursday. Friday and Saturday will feature
mainly terrain-based diurnal convection, with most of the area
remaining dry with the northerly flow aloft. On Sunday a weakness
develops in the blocking ridge as a low pressure system forms near
the Gulf Coast and drifts north. Models differ on how far north this
system goes but for now, will have low to slight chance PoPs for the
area Sunday and Monday with temperatures near normal.

DGS

&&

.AVIATION...
00Z TAF DISCUSSION.

A mixture of VFR/MVFR and IFR through this taf cycle at all sites.
Currently, convection continues to favor restrictions at TYS,
with probs lower at CHA/TRI through the evening. Thus carried the
most immediate restrictions at TYS. Convection should diminish
slowly tonight with a very moist BL in place favoring patchy fog
and low cigs, which was included at all sites. Tomorrow, another
round of shra/tsra featured via prob30s as the pattern remains
unsettled. Overall, winds will remain light sly/swly except for
adjacent to any tsra where vrb gusts are possible.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  89  71  84  72 /  30  80  70  80  70
Knoxville McGhee Tyson Airport, TN  71  85  68  83  68 /  50  70  70  80  70
Oak Ridge, TN                       71  85  69  83  69 /  50  70  70  80  70
Tri Cities Airport, TN              68  83  65  83  65 /  50  80  60  70  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 29, 2:38 PM EST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
338 PM EDT Mon Jun 29 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
338 PM EDT Mon Jun 29 2020 /238 PM CDT Mon Jun 29 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A few storms may become strong with high winds this afternoon and
evening. An isolated flash flooding threat will exist as well,
mainly for areas of poor drainage.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe storms possible Tuesday and Wednesday. Also
rounds of moderate to heavy rainfall over the upcoming week will
lead to the possibility of localized flash flooding, especially in
areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 29, 4:34 PM EST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Morristown TN
534 PM EDT Mon Jun 29 2020

TNZ038-069-070-073-292215-
Jefferson TN-Grainger TN-Knox TN-North Sevier TN-
534 PM EDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...CENTRAL
JEFFERSON...SOUTHWESTERN GRAINGER AND NORTHWESTERN SEVIER COUNTIES
UNTIL 615 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of New Market, or 13 miles west of Jefferson City, moving
southeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Knoxville, Sevierville, Jefferson City, Dandridge, Pigeon Forge,
Plainview, New Market, Strawberry Plains, Blaine and House Mountain
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3604 8393 3617 8381 3617 8372 3618 8373
      3619 8372 3605 8333 3579 8352
TIME...MOT...LOC 2134Z 296DEG 30KT 3606 8371

Diegan
Special weather statement, Jun 29, 4:37 PM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
537 PM EDT Mon Jun 29 2020

TNZ085>087-292230-
Northwest Monroe TN-Southeast Monroe TN-McMinn TN-
537 PM EDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCMINN AND
SOUTHWESTERN MONROE COUNTIES UNTIL 630 PM EDT...

At 537 PM EDT, Doppler radar was tracking a strong thunderstorm near
Etowah, or 8 miles southeast of Athens, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Etowah, Englewood, Tellico Plains, Coker Creek and Mount Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3522 8432 3536 8453 3548 8446 3542 8418
      3521 8431
TIME...MOT...LOC 2137Z 296DEG 10KT 3540 8446

Diegan
Special weather statement, Jun 29, 4:58 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
558 PM EDT Mon Jun 29 2020

TNZ069-071-073-292245-
Knox TN-NW Blount TN-North Sevier TN-
558 PM EDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND
NORTHEASTERN BLOUNT COUNTIES UNTIL 645 PM EDT...

At 558 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton Village,
Lake Forest, Bearden, Seymour and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3593 8409 3604 8393 3583 8368 3566 8393
TIME...MOT...LOC 2158Z 322DEG 11KT 3594 8400

Diegan
Special weather statement, Jun 29, 5:17 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
617 PM EDT Mon Jun 29 2020

NCZ060-061-292300-
Clay NC-Cherokee NC-
617 PM EDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEROKEE AND
WESTERN CLAY COUNTIES UNTIL 700 PM EDT...

At 616 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hayesville, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hayesville, Shooting Creek, Tusquitee and Brasstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3500 8405 3515 8392 3499 8353 3499 8403
TIME...MOT...LOC 2216Z 302DEG 18KT 3503 8387

Diegan
Special weather statement, Jun 29, 5:30 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
630 PM EDT Mon Jun 29 2020

TNZ071>074-292315-
Blount Smoky Mountains TN-Sevier Smoky Mountains TN-NW Blount TN-
North Sevier TN-
630 PM EDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND
SOUTHWESTERN SEVIER COUNTIES UNTIL 715 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pigeon Forge, or 8 miles southwest of Sevierville, moving south at 15
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, Smoky Mountains-Clingmans
Dome, Smoky Mountains-Newfound Gap, Smoky Mountains-Fontana Area,
Townsend, Wears Valley, Elkmont and Great Smoky Mountains National
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3581 8381 3587 8358 3561 8343 3561 8344
      3558 8348 3556 8350 3556 8359 3558 8361
      3557 8363 3557 8370 3556 8372 3556 8375
TIME...MOT...LOC 2230Z 341DEG 15KT 3579 8367

Diegan
Special weather statement, Jun 29, 5:51 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
651 PM EDT Mon Jun 29 2020

TNZ012-013-292330-
Scott TN-Campbell TN-
651 PM EDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL AND
NORTHEASTERN SCOTT COUNTIES UNTIL 730 PM EDT...

At 651 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zion Hill, or 12 miles east of Oneida, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
La Follette, Jellico, Elk Valley and Ketchen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 8426 3653 8403 3637 8414 3655 8439
      3660 8434
TIME...MOT...LOC 2251Z 301DEG 17KT 3657 8430

Diegan

The radar

The Knoxville radar (KMRX), 73 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Knox

When
June 29, 7:35 PM EST to 9:00 PM EST
Where
Knox County, 1 mi S of Solway to Cedar Bluff
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.965, -84.180

Several reports received, from a trained spotter and from the public, of flash flooding observed in western Knox County. Portions of Bakertown Road near Karns were flooded. Portions of Ball Camp Pike near Powell were blocked by police due to high water. Over a foot of water was observed in a restaurant parking lot and surrounding areas in Bearden.

Flash Flood, Blount

When
June 29, 8:27 PM EST to 10:00 PM EST
Where
Blount County, 5 mi NE of Friendsville to 3 mi E of Friendsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.801, -84.067

Partial road closure on North Union Grove Road. Flash flooding observed along Miser Station Road.

Flash Flood, Blount

When
June 29, 8:32 PM EST to 10:00 PM EST
Where
Blount County, 3 mi ENE of Wildwood to 3 mi NE of Wildwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.817, -83.820

Flash flooding observed near Pea Ridge Road and Primrose Circle.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904740, 904741, 904743.